can cause liver damage, drugs regulator warns
by staff reporter
drug prescribed to children diagnosed with attention deficit hyperactivity
disorder can cause liver damage, the drugs regulator has warned.
examining research and adverse drug reaction reports , the Medicines
and Healthcare Products Regulatory Agency announced atomoxetine
- brand name Strattera - may "very rarely" be associated
with liver disease.
has been prescribed to children aged six years and older in the
UK since July 2004. There are around 10 000 patients in the UK.
agency said a total of 41 reports of hepatic disorders have been
received worldwide, including two cases of severe acute hepatitis.
said there is no clear pattern in terms of onset time, and the reactions
may occur after several months of treatment.
some cases liver function continues to worsen after the drug has
the UK, 67 reports of suspected adverse drug reactions in association
with atomoxetine have been received through the Yellow Card Scheme,
including three reports of hepatic disorders.
MHRA estimates that the frequency of serious liver reactions with
atomoxetine may be less than 1 in 50 000 patients.
MHRA has advised doctors to inform patients and the parents of children
currently receiving atomoxetine of the risk and made aware of possible
signs and symptoms.
and Healthcare Products Regulatory Agency advice on Strattera for
do you think? Email your comments on the above
article to the editor using the form below. Selected comments will
© 2001-7 Psychminded Limited. All
about this article